40 risperdal side effects

8

I advocate against the inappropriate use of antipsychotics in treating people who live with dementia because I have seen first hand the devastating impact these drugs may have. Sadly, many dementia care partners are forced to turn to medication out of desperation. In order to be be able to make an informed decision, it’s important to know the side effects of the medication in question.

Antipsychotics risperidone (Risperdal) and queitapine (Seroquel) carry black box warnings in the US because, like other antipsychotics, they increase the risk of mortality in elderly patients with dementia. Furthermore, recent research shows these medications are largely ineffective in treating behavioural expressions in people who live with dementia. Not surprisingly, geriatricians worldwide recommend against their use, saying they should only be given as a last resort after all non-pharmacological strategies have been tried. Unfortunately, too many people who live with dementia are still inappropriately prescribed these drugs, just as my mother was.

Risperidone (Risperdal) is an atypical antipsychotic drug that is meant to be used to treat schizophrenia and symptoms of bipolar disorder. In Canada, it is “restricted to the short-term symptomatic management of aggression or psychotic symptoms in patients with severe dementia of the Alzheimer type [who are]unresponsive to non-pharmacological approaches and when there is a risk of harm to self or others.” (Bolding mine.) More information on Canada’s position here.

The United States Federal Drug Administration includes this “black box warning” on its Risperdal information sheet:

In November 2013 pharmaceutical giant Johnson and Johnson was fined $2.2 billion by the United States Department of Justice for illegally marketing three drugs one of which was Risperdal (for use in people with dementia).

Risperdal may produce side effects similar to the very conditions it is meant to alleviate in people who live with dementia.

Here are 40 of the potential side effects of Risperdal (there are more here):

  1. aggressive behaviour
  2. agitation
  3. anxiety
  4. changes in vision, including blurred vision
  5. difficulty concentrating
  6. difficulty speaking or swallowing
  7. inability to move the eyes
  8. increase in amount of urine
  9. loss of balance control
  10. mask-like face
  11. memory problems
  12. muscle spasms of the face, neck, and back
  13. problems with urination
  14. restlessness or need to keep moving (severe)
  15. shuffling walk
  16. skin rash or itching
  17. stiffness or weakness of the arms or legs
  18. tic-like or twitching movements
  19. trembling and shaking of the fingers and hands
  20. trouble sleeping
  21. twisting body movements
  22. back pain
  23. chest pain
  24. speech or vision problems
  25. sudden weakness or numbness in the face, arms, or legs
  26. constipation
  27. cough
  28. diarrhea
  29. dry mouth
  30. headache
  31. heartburn
  32. increased dream activity
  33. increased length of sleep
  34. nausea
  35. sleepiness or unusual drowsiness
  36. sore throat
  37. stuffy or runny nose
  38. unusual tiredness or weakness
  39. weight gain
  40. vomiting

Giving risperidone (Risperdal) to people who live with dementia and who may be unable to report the side effects they are experiencing is cruel and in many cases completely unnecessary. Read more about why drugs like Risperdal are still inappropriately prescribed to elderly people who live with dementia.

Seroquel may produce similar side effects.

Subscribe to my free updates here.

8 Comments

  1. She is very mean and abusive without it. She is a danger to herself and others. She has been on it for 8 years. She is extremely aggressive without it. I’m not saying it’s for everyone but it can be beneficial- there is so much we don’t know!!

    • Thanks for your comment anonymous. First I would point out that the very behaviour the medications are meant to treat produce the exact same behaviour as a side effect, so it’s almost impossible to judge the source of the behaviour – whether it’s the disease or the medication. I wonder how many times over the period of eight years attempts – serious attempts – have been made to titrate “she” off the medication. All of that said, there may be a small number of cases in which medication is useful, but researchers shown that in the vast majority of cases it’s not, and when it’s withdrawn there’s a market improvement in behaviour and quality of life. More on that here: What happens when care homes stop giving antipsychotics to elderly people with dementia?

  2. Ernema Boettner on

    Hi, Susan!

    Thank you for this article and the links as well. I would like to know more of non pharmacological options you are talking about here. We have some things included in my students presentation but have not looked into these in length. We are of course just mining the riches of Teepa Snow. 🙂

    • Thanks Ernema, and I can’t help but think that you might be related in some way to Bing, with whom I’ve been corresponding around the possibility of having a conversation via Skype with your students around BANGS, which is one of the non-pharmacological options I’ve come up with on my own in addition to those suggested by everyone’s guru Teepa Snow.

  3. ……I am living with Early Onset Dementia diagnosed 2007…..and I have had great results with a drug NOT used for Dementia…..when one is dying rapidly from this horrible disease, I was prepared to try anything…and it has halted EOD since mid 2010….

    • Tony, thanks for your comment. I’d be most interested to know what medication you are referring to.

      Also, are you familiar with Kate Swaffer, who also has young onset dementia and who employs a number of non-drug-related practices to slow down the progression of the disease? Her blog is here: https://kateswaffer.com/

      She’s also based in Australia.

  4. Janet Kennedy on

    I highly disagree with you! It does need to be evaluated on a case by case system, but seroquel has been the only medicine that has helped my mom. She has had Alzheimer’s for over 12 years so it obviously did NOT cause an early death. Name dad and other Alzheimer’s drugs did nothing for her moods. Just drained her finances.
    Please do not generalize!!
    Janet Kennedy

    • Dear Janet,

      I’m glad your mother benefitted from Seroquel and that she has not died as a result of having taken it. Sadly, I believe my mom did die (albeit indirectly), from having been inappropriately prescribed Seroquel and Respirdal in tandem over a period of five years.

      As I say in an editorial which has been published in the Journal of the American Medical Directors Association:

      “…antipsychotics such as risperdone, quetiapine, and others may be used judiciously to address potentially dangerous situations and/or real psychosis. However, geriatricians and eldercare experts worldwide agree that when antipsychotic medication is given to elderly people with dementia it should beat the lowest possible dose for the shortest possible time and always after all other avenues have been tried and have failed. In other words, these medications should only be used as a last resort.”

      There is ample proof that reducing and/or eliminating the use of antipsychotic drugs in people who live with dementia improves their quality of life. A pan Canadian study shows the kind of results that can be achieved: http://myalzheimersstory.com/2016/08/04/what-happens-when-care-homes-stop-giving-antipsychotics-to-elderly-people-with-dementia/

      The leader of the study also shared with me why she thought people resisted taking their loved ones off the drugs here: http://myalzheimersstory.com/2016/08/29/fear-and-ignorance-create-resistance/

      Also, a growing number of projects focussed on non-pharmacological approaches are proven to provide people with dementia with a good quality of life without such medication.

      It may be that this kind of medication was used only as a last resort in your mother’s case and that the quality of her life has been improved by taking an antipsychotic, in which case, great! But an increasing mountain of evidence suggests that she would be the exception rather than the rule.

      I wonder how long she has been on Seroquel, at what dose, at what frequency and if and when and how frequently you have tried to titrate her of the drug with what results?

      Thanks for your comment, Susan

Leave a Reply

%d bloggers like this: